Hyperprolactinemia can be the result of a variety of reasons, but rarely is there more than 1 reason in a single patient. The objective of this case presentation is to discuss how multiple causes of hyperprolactinemia can arise in a single individual and that "idiopathic" hyperprolactinemia may be a prelude to a demonstrable pituitary microadenoma. A 21-year-old woman was referred by her husband, a second-year medical student, for evaluation and treatment of galactorrhea. A thorough history did not reveal any cause for the mild hyperprolactinemia and she was not taking any medication. Menses were normal on oral contraceptives started for contraception and serum prolactin was 25 pg/mL with normal thyroid function tests. Oral contraceptives were discontinued. The patient returned 6 months later and the prolactin remained slightly elevated at 28 pg/mL, and thyroid tests were again normal; there were no menses after discontinuing the oral contraceptive. A magnetic resonance image (MRI) of the pituitary was performed to rule out a mass causing compression of the stalk and was normal. Follow-up over the ensuing 2.5 years demonstrated a gradual increase in the prolactin to 56 pg/mL and slight elevation of serum thyrotropin (TSH). L-thyroxine replacement, although it normalized the serum TSH, resulted in further increases in the prolactin to 95 pg/mL. A repeat MRI demonstrated a small microadenoma. Treatment with dopamine agonists quickly suppressed the serum prolactin. The patient became pregnant, serum prolactin increased again, and repeat postpartum MRI demonstrated disappearance of the pituitary tumor. This case illustrates the importance of careful and ongoing endocrine evaluation of patients with idiopathic hyperprolactinemia.
|Original language||English (US)|
|Number of pages||4|
|State||Published - Mar 1 2005|
- Oral contraceptive
ASJC Scopus subject areas
- Endocrinology, Diabetes and Metabolism